Secondary Logo

Journal Logo

Allergic Reaction Caused by a Lip Balm–Flavored Facemask Used During Inhalational Induction: A Case Report

Park, Youngok J. MD*; Dalal, Priti G. MD*; Mostert, Monique MD*; Fausnight, Tracy MD

doi: 10.1213/XAA.0000000000000686
Case Reports
Open

Flavoring a facemask with a lip balm for inhalational induction in children is a common practice. However, most anesthesia providers are unaware of potential complications and the management of allergic reactions caused by lip balm. We describe the occurrence of allergic reaction to lip balm–flavored facemask in a child who underwent an inhalational anesthetic induction. The facial rash resolved completely without complications after administration of an antihistamine and steroid.

From the Departments of *Anesthesiology and Perioperative Medicine and Pediatrics, Penn State Health Milton S. Hershey Medical Center, Hershey, Pennsylvania.

Accepted for publication October 23, 2017.

Funding: None.

The authors declare no conflicts of interest.

Address correspondence to Youngok. J. Park, MD, Department of Anesthesiology and Perioperative Medicine, Penn State Health Milton S. Hershey Medical Center, 500 University Dr, Hershey, PA 17033. Address e-mail to parkj309@gmail.com.

This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-No Derivatives License 4.0 (CCBY-NC-ND), where it is permissible to download and share the work provided it is properly cited. The work cannot be changed in any way or used commercially without permission from the journal.

It is a common practice to flavor a facemask with a lip balm for inhalational induction in children,1 but allergic reactions from a lip balm have not been reported in this setting. Phenoxyethanol is one of the ingredients of lip balms and is used widely as a preservative in cosmetics and medications.2 There is a case report of phenoxyethanol-induced contact urticaria and an associated anaphylactic reaction.3,4 We report a case of a child who developed urticarial rash caused by a phenoxyethanol-incorporated lip balm applied to facemask to facilitate inhalational anesthetic induction.

The patient’s parents provided written permission for publication of this case report.

Back to Top | Article Outline

CASE DESCRIPTION

A 7-year-old, 32.8-kg boy with a medical history significant for severe persistent asthma, allergic rhinitis, eosinophilia, and peanut/tree nut allergy was scheduled for a bronchoscopy for evaluation of persistent cough and respiratory symptoms. He was in his usual state of health before this procedure. An inhalational induction via facemask with sevoflurane/nitrous oxide and oxygen (50:50 mixture) was performed. As per routine practice at our institution, the inner side of the facemask was smeared with a “Hershey’s Kisses” lip balm to facilitate anesthesia induction and encourage patient cooperation by disguising the unpleasant smell of the plastic mask and anesthetic vapor. After induction, intravenous (IV) access was established. Propofol 200 μg/kg/min was administered IV as an infusion to maintain anesthesia. The rest of the anesthetic course was uneventful. The bronchoscopy revealed adenoid hypertrophy, significant pharyngomalacia, and moderate tracheomalacia and bronchomalacia.

Figure.

Figure.

After the procedure, the patient was noted to have a facial rash on the area where the facemask and the physician’s hands would have contacted his face (Figure). All objects (gloves and facemask) that were in contact with his face were latex free. He had no hives elsewhere and showed no systemic symptoms, such as wheezing, airway compromise, hypotension, or change in heart rate. He was given IV diphenhydramine 25 mg and dexamethasone 8 mg, and his rash ultimately resolved within 24 hours after the procedure without further treatment. The patient was referred to an allergy specialist for evaluation of the facial rash. A diagnosis of contact urticaria with phenoxyethanol as the causative agent was established.

Back to Top | Article Outline

DISCUSSION

Hypersensitivity or allergic reactions during the perioperative period are increasing and can be potentially life threatening.5 It has been reported that these reactions are more common in atopic patients.6 This is in keeping with our patient’s history of atopic disease, including asthma, allergic rhinitis, eosinophilia, and food allergy that may have increased his risk of having an allergic drug reaction. The most common agents involved are neuromuscular blocking agents, latex, and antibiotics. Nevertheless, it is often difficult to determine the exact cause of an allergic reaction because patients receive multiple medications within a short time. Also, there are contact exposures, and allergy testing has limitations. Identification of the offending agent can thus be a challenge. In our case, after discussion with an allergist, given the location and timing of the rash, the suspected trigger was the lip balm used to flavor the facemask. Perhaps the lip balm aerosolized around the patient’s face and neck after mask ventilation, which may explain the distribution of the rash. The ingredients of the lip balm are as shown in the Table. In particular, phenoxyethanol has been implicated in immediate hypersensitivity reactions including anaphylaxis,2–4 which makes it the most likely allergen in this case. Other ingredients such as polybutene and ozokerite have not been reported to cause allergic reactions. Phenoxyethanol is a preservative added to cosmetics, foods, and pharmaceuticals such as antibiotic ointments, ophthalmic solutions, and also has been increasingly used in vaccines as a substitute for thimerosal.7 Several cases of contact dermatitis caused by phenoxyethanol have been reported, but no specific immunoglobulin E antibody has been detected.7 Based on consultation with the allergy specialist, allergic skin testing was deferred due to the obvious nature of clinical manifestations, in general, and the practical limitations of performing skin testing of this product, in particular (ie, determining the correct concentration and most suitable vehicle for patch testing).8 Our patient experienced cutaneous manifestations localized to the face without systemic symptoms, such as wheezing, airway compromise, hypotension, change in heart rate, or generalized urticaria. Hence, we did not have concerns regarding anaphylaxis. Serum tryptase, plasma histamine, and immunoglobulin E level were not contemplated.

Table.

Table.

Since this allergic reaction occurred, we have consulted pediatric dermatologist and allergy specialist regarding safety of lip balm products and its alternatives. Our hospital is in the process of acquiring preservative-free baking oils as a suitable alternative to flavor the facemask. After extensive review at our pediatric anesthesia quality meeting, our action plan entailed education and increased awareness of providers including our child life specialist, perioperative nurses, and anesthesiologists regarding potential allergic reactions with this product. Further, we have added questions to our preanesthesia allergy questionnaire that specifically address history of allergic reaction to lip balm, cosmetics, vaccines, and antibiotic ointment (because phenoxyethanol is an ingredient in these products). Anesthesiologists need to be aware of phenoxyethanol as an ingredient in lip balms used for flavoring facemasks during inhalational induction and its potential to cause contact urticaria or anaphylaxis in the perioperative period.

Back to Top | Article Outline

DISCLOSURES

Name: Youngok J. Park, MD.

Contribution: This author helped write and revise the manuscript.

Name: Priti G. Dalal, MD.

Contribution: This author helped revise the manuscript.

Name: Monique Mostert, MD.

Contribution: This author helped write the manuscript.

Name: Tracy Fausnight, MD.

Contribution: This author helped revise the manuscript.

This manuscript was handled by: Raymond C. Roy, MD.

Back to Top | Article Outline

REFERENCES

1. Walpole R, Barbour F, Aldridge L. Lip balm: a novel way to ‘flavour’ facemasks for inhalational induction. Anaesthesia. 2001;56:97.
2. Birnie AJ, English JS. 2-phenoxyethanol-induced contact urticaria. Contact Dermatitis. 2006;54:349.
3. Núñez Orjales R, Carballas Vázquez C, Carballada González F, Boquete París M. 2-phenoxyethanol-induced contact urticaria and anaphylaxis. J Investig Allergol Clin Immunol. 2010;20:354355.
4. Bohn S, Bircher AJ. Phenoxyethanol-induced urticaria. Allergy. 2001;56:922923.
5. Caffarelli C, Stringari G, Miraglia Del Giudice M, et al. Prevention of allergic reactions in anesthetized patients. Int J Immunopathol Pharmacol. 2011;24:S91S99.
6. Joint Task Force on Practice Parameters; American Academy of Allergy, Asthma and Immunology; American College of Allergy, Asthma and Immunology; Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol. 2010;105:259273.
7. Nagao M, Fujisawa T, Ihara T, Kino Y. Highly increased levels of IgE antibodies to vaccine components in children with influenza vaccine-associated anaphylaxis. J Allergy Clin Immunol. 2016;137:861867.
8. Corazza M, Mantovani L, Roveggio C, Virgili A. Frequency of sensitization to Euxyl K 400 in 889 cases. Contact Dermatitis. 1993;28:298299.
Copyright © 2017 The Author(s). Published by Wolters Kluwer Health, Inc. on behalf of the International Anesthesia Research Society.